Health Highlights: May 28, 2008

HealthDay SHARE
  • Big Increase Reported in Intestinal 'Superbug' Infections
  • Dietary Supplement for Impotence Recalled
  • Counterfeit Circuit Breakers Pose Fire Hazard
  • Estrogen Linked to Prostate Cancer
  • Cases of PTSD Soar Among U.S. Troops
  • New Compounds More Potent Than DEET

Here are some of the latest health and medical news developments, compiled by editors of HealthDay:

Big Increase Reported in Intestinal 'Superbug' Infections

The number of Americans hospitalized with the dangerous intestinal superbug Clostridium difficile has been increasing by more than 10,000 a year, and the germ was a factor in nearly 300,000 hospitalizations in 2005, more than double the number in 2000, a new study says.

Lead author Dr. Marya Zilberberg, of the University of Massachusetts, and colleagues looked at more than 36 million annual discharges from non-governmental U.S. hospitals to create national estimates for C. difficile cases, the Associated Press reported.

The researchers also concluded that 2.3 percent of C. difficile cases in 2004 were fatal (about 5,500 deaths), nearly double the percentage of C. difficile cases that were fatal in 2000.

C. difficile has developed resistance to some antibiotics and has become a common threat in hospitals and nursing homes.

"The nature of this infection is changing. It's more severe," Dr. L. Clifford McDonald, of the U.S. Centers for Disease Control and Prevention, told the AP. He was not involved in the study, which is published in the June issue of the journal Emerging Infectious Diseases.

-----

Dietary Supplement for Impotence Recalled

Xiadafil VIP Tabs -- a dietary supplement for sexual enhancement and erectile dysfunction -- are being recalled because they contain a potentially dangerous ingredient that isn't listed on the packaging, the U.S. Food and Drug Administration said Tuesday.

The tablets contain hydroxyhomosildenafil, a chemical analog of the active ingredient in Viagra, the Associated Press reported. The compound could interact with nitrates found in some prescription drugs for diabetes, heart disease, high cholesterol or high blood pressure. This interaction could result in a dangerous drop in blood pressure.

The recalled Xiadafil was sold in eight-tablet bottles and two-tablet blister cards with expiration dates of September 2009. The tablets were made by SEI Pharmaceuticals and sold online and at health food stores across the United States, the AP reported.

For more information, contact the FDA at 888-463-6332.

-----

Counterfeit Circuit Breakers Pose Fire Hazard

About 371,000 counterfeit circuit breakers labeled as "Square D" are being recalled because they can fail to trip when overloaded and pose a fire hazard, says the U.S. Consumer Product Safety Commission.

The counterfeit products, distributed by Specialty Lamp International Inc., of Deerfield Beach, Fla., are black and labeled as Square D QO-series models 115, 120, 130, 215, 220, 230, 240, 250, 260 and 2020, and Square D QOB-series models 115, 120, 130, 220, 230, 250, 260 and 1515.

The circuit breakers were sold at electrical product distributors across the United States from May 2005 through June 2006 for between $3 and $23.

Consumers should contact Specialty Lamp International at 866-650-3076 to determine if they have a counterfeit breaker and, if so, to arrange for a free inspection and replacement or refund if necessary, the CPSC said.

-----

Estrogen Linked to Prostate Cancer

The hormone estrogen plays an important role in about half of all prostate cancers, according to U.S. researchers.

They analyzed thousands of genes in more than 450 prostate cancer samples and found that estrogen is part of a molecular pathway that leads to the fusion of two genes that fuel prostate cancer growth, United Press International reported.

While estrogen is known as a female hormone, it's also produced by men.

Fifty percent of prostate cancers have a common recurrent gene fusion believed to make them more aggressive, said Dr. Mark A. Rubin, of New York-Presbyterian Hospital/Weill Cornell Medical Center, UPI reported.